Log in
Oesophageal Patients Association
4,155 members2,418 posts

Hi,mum had full gastrectomy 1 yr ago. daily diarrhoea now since may.Put on loperamide, no great help.loosing weight.Is non dairy an answer?

gastrectomy diarrhoea loperamide

8 Replies
oldestnewest

I had an oesopophogectomy 3 years ago. I found, eventually, that going non-diary definitely reduced incidence of diarrhoea and improved bowel movements in general. I eat sheep or goat yogurt and cheese with almond or cashew milk for cereal. Milk in tea seems ok as does butter on bread.

On purely anecdotal level, the symptoms of bowel and gastric discomfort that I get when I eat a dairy diet is exactly the same as those that people some know who are dairy intolerant.

Reply

Hi, I had a total gastrectomy nearly 11 years ago.

Weight has always been a constant problem, i have always had problems with eating dairy since my op although small quantities are ok with milk in my tea, 1 egg occasionally etc etc..

The dumping syndrome will get better as time goes by, the trouble is after having my total gastrectomy you have no food reserves so its a case of eating lil but often, high calorie meals and supplement foods and drinks will help your weight but you have to be patient may i ask how old is your Mam?..

Reply

Hi, thanks for your response. She is 75 and also has mild dementia so has to have everything written down. She had one problem with dumping syndrome shortly after her op a year ago when she ate pasta but apart from the odd bout of diarreah was doing well.

It seemed to start in earnest after they’d tried giving her iron tablets for anemia, they didn’t like her so she ended up with an infusion at the end of April and the problem has just been getting worse.

I have now taken her off fortisip and really milky drinks and cheees.

Reply

Thank you for your response. It’s taken me a year to find anyone to converse with.

Reply

Hi i-love-oz,

you wrote that she had anemia, had she her vitamin B 12 level checked? After total gastrectomy the stomach can no longer absorb vitamin B 12 in food, so it has to be substituted as infusion. Lack of vitamin B 12 also leads to anemia. Was it vitamin B 12 in the infusion she got or iron?

If there's a lack of vitamin B 12, iron tablets (which may cause diarrhea) won't help. Even patients who had partly gastrectomy may need infusions.

As far as dairy products are concerned, that's a different problem but can be solved more easily. As you already do. Also have a look on the discussion about creon here on this site. Lack of pancreatic enzymes causes diarrhea and weight loss. Can be substituted orally.

Please check on the vitamin B 12. Hope you're mother is getting better.

Best wishes,

Monika

Reply

Hi Monika

Thanks. My Mum has regular B12 injections and her last blood test was negative for anemia. It was just the initial lot of iron tablets that started the whole diarrhoea business off.

We saw the consultant this week and he has given her some enzymes to try. Although the change in her diet has made a huge difference but I do need to look at calories a bit more.

Last two nights she’s had terrible acid burning up, GP took her off her omeprazole so wondering if she should go back on it.

It really is a minef field isn’t it.

Reply

Hi,

as to acid burning, I myself suffer from this. As of today, I've tried to reduce the omeprazole/pantorazole to 20 mg, I'll get the result tomorrow.

In my case, it's not only burning but a feeling as if there was a stone in my throat. When I go back to 40 mg it's getting better after 2 or 3 days.

BUT: I think too much off this stuff causes me a feeling of sickness, no appetite. Minefield, that's what it is.

Nevertheless, your mother is already one year post operation, I'm only 8 months post. And my biggest fear is that something will show up again.

Reply

My mother also has early dementia so sometimes her ability to explain how she feels is tricky, she also said she felt it was difficult to breath. I agree that you want to be taking as little medication as possible. Even the smallest of side effects can make you feel bad.

Hope everything turns out ok for you. Thankfully mums 1 year scan came back clear. So we have to be extremely thankful for that.

Reply